advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Colorado, USA:

I have a friend, 55 years old, who has had diabetes for 30 years. He has always been controlled with no problems using bovine derived insulin, but has gone into insulin shock 4 times in last 2 months since going to synthetic. Is there any place to get bovine insulin anymore? He has no indication before going into shock and has wild swings in blood sugar. Two area endocrinologists have no clue as to what is going on.

Answer:

See the U.S. Food and Drug Administration's questions and answers about this.

I would suggest, however, that your friend work with his own diabetes team to try and stabilize his diabetes on synthetic insulin. Although the time of action may be different, he should able to adjust his dose to obtain adequate control.

TGL

Additional comments from Kris Swenson, diabetes nurse specialist:

Additionally, your friend may not know that because of antibodies associated with the use of long term use of animal insulin, the doses may have been much higher then he will require with a synthetic insulin that does not trigger antibody release. It may also be helpful, if it hasn't already been done, to check injection site for tissues changes. There also may be hard areas of tissue because of his long term insulin use. If he has changed injection sites or moves between soft and hard sites with his new, more effective insulin, this might be contributing to his wide swings of blood sugars. Frequent blood glucose monitoring, before and after meals, with careful attention to setting the doses of both the background and meal related insulins independently may help him stabilize control.

I would also suggest he work with a diabetes educator experienced in food and insulin ratios who can continue to help him troubleshoot this difficult situation until his control stabilizes.

KS

DTQ-20000525174831
Original posting 18 Jun 2000
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.